Minnesota, 2008

Hail in Minnesota, August 13, 2008

August 13, 2008 · NWS MPX · 3 events in 2 counties and zones

A fast moving upper level low pressure trough created scattered severe thunderstorms over the region on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A fast moving upper level low pressure trough created scattered severe thunderstorms over the region on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 13, 11:48 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 13, 11:48 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1248 PM CDT WED AUG 13 2008

.UPDATE...FOR 18Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION...ISSUED AT 333 AM CDT WED AUG 13 2008

EARLY MORNING WATER VAPOR IMAGERY SHOWS SEVERAL FEATURES WHICH WILL
DRIVE THE WEATHER OVER THE NEXT SEVERAL DAYS. STARTING IN THE
EAST...BROAD UPPER LOW CONTINUES TO SPIN OVER QUEBEC AND THE EAST
COAST OF CANADA WITH TROUGHING ENCOMPASSING MUCH OF THE EASTERN
U.S.. ANOTHER WELL DEFINED UPPER HAS REMAINED PRETTY STATIONARY OVER
CENTRAL SASKATCHEWAN WHILE TO LOCAL AREA SEES NORTHWEST FLOW ALOFT
WITH A SHORTWAVE/VORTICITY MAXIMA SPINNING INTO WEST CENTRAL
WISCONSIN. FURTHER UPSTREAM...BROAD UPPER DIFFLUENT FLOW HAS
DEVELOPED OVER BRITISH COLUMBIA AHEAD OF A DEEP UPPER LOW IN THE
EASTERN PACIFIC WHICH HAS YET ANOTHER SHORTWAVE DIVING SOUTHWARD ON
ITS HEELS. THE EASTERN PACIFIC LOW WILL FORCE THE WEAKLY RIDGED FLOW
OVER WESTERN NOAM TO AMPLIFY THROUGH THURSDAY WHICH WILL IN TURN
SHUNT THE SASKATCHEWAN LOW ALMOST DUE SOUTH OVER THE HIGH PLAINS OF
THE U.S. LATER THURSDAY AND ON INTO SATURDAY.

A BIT OF A TOUGH FORECAST FOR TODAY AND THURSDAY WITH SUBTLE
FEATURES AND GENERALLY WEAK FLOW IN PLACE OVER THE FORECAST AREA.
MORNING CONCERNS REVOLVE AROUND DENSE FOG OVER MUCH OF THE EASTERN
HALF OF THE AREA AND WILL CARRY DENSE FOG ADVISORY UNTIL 14Z. WATER
VAPOR SHOWS RIBBON OF MOISTURE FROM THE SASKATCHEWAN UPPER LOW
EXTENDING SOUTHEASTWARD INTO THE LOWER GREAT LAKES. THIS CORRESPONDS
TO AN AREA OF SHEARED VORTICITY WITH AN EMBEDDED VORT MAX ROLLING
SOUTHEAST AWAY FROM THE CWA. SHOWERS AND ISOLATED THUNDERSTORMS
CONTINUE TO DEVELOP NEAR EAU CLAIRE. WILL CARRY LOW POPS ACROSS THE
FAR EAST THIS MORNING. THE DEEPER MOISTURE SHIFTS EAST INTO EASTERN
WISCONSIN BUT ANOTHER WEAK SHORTWAVE SHOWING UP IN THE WATER VAPOR
IMAGERY RIDING ALONG THE CANADIAN BORDER OVER NORTH CENTRAL NORTH
DAKOTA. THIS WILL BRING A CHANCE FOR SHRA/TSRA ACTIVITY OVER THE
EASTERN CWA AGAIN THIS AFTERNOON. ANOTHER AREA OF CONVECTION IS
POSSIBLE ACROSS THE CENTRAL AND PRIMARILY THE SOUTHERN CWA THIS
AFTERNOON AND THIS EVENING. NOSE OF UNSTABLE AIR ENTERS SOUTHWEST
MINNESOTA BY LATE AFTERNOON WHILE WEAK SFC CONVERGENCE SETS UP ALONG
A WEAK FRONTAL BOUNDARY OVER SOUTHERN MINNESOTA. WARM ADVECTION
COMMENCES OVER SOUTHWEST MINNESOTA IN ADDITION TO THESE OTHER
VARIABLES YIELDING FURTHER SUPPORT FOR CHANCE POPS. STEEP MID LEVEL
LAPSE RATES AND MODEST DEEP LAYER WIND SHEAR PRIMARILY DUE TO
MODERATELY STRONG MID LEVEL WINDS WILL SUPPORT A SLIGHT THREAT OF
SEVERE STORMS WITH HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.
TEMPERATURES SHOULD BE WARMER THAN WEDNESDAY WITH LESS EARLY CLOUD
COVER BUT WARM UP DURING THE MORNING WILL BE DELAYED BY FOG...MAINLY
ACROSS EAST CENTRAL MN AND WEST CENTRAL WI.

THE SASKATCHEWAN UPPER LOW MOVES SOUTHWARD INTO THE HIGH PLAINS
THURSDAY. THE CENTER OF THE LOW WILL BE QUITE A WAYS AWAY OVER THE
FAR WESTERN DAKOTAS BUT THERE WILL BE A EAST-WEST ORIENTED TROUGH
AXIS SAGGING SOUTHWARD ACROSS THE LOCAL CWA. FORCING IS SOMEWHAT
INCOHERENT THIS FAR AWAY FROM THE LOW BUT DEFORMATION TYPE AXIS
APPEARS AND SHEARED VORT MAX FROM THE WESTERN GREAT LAKES RETURNS
WESTWARD IN A MORE WEAKENED STATE THAN WHAT IS CURRENTLY SEEN.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO BE
POSSIBLE...PRIMARILY ACROSS THE WESTERN THIRD TO TWO-THIRDS OF THE
AREA...ESPECIALLY THURSDAY AFTERNOON AND EARLY THURSDAY EVENING. A
LARGE AMOUNT OF DRYING MOVES IN FROM THE NORTHEAST WITH A BACK DOOR
FRONT CROSSING THE AREA THURSDAY NIGHT AND EARLY FRIDAY AS HIGH
PRESSURE SETTLES IN. THREAT FOR POPS OVER THE WEEKEND APPEARS TO BE
SHRINKING WITH NEW MODEL GUIDANCE KEEPING HIGH PRESSURE IN PLACE
WHILE THE UPPER LOW REMAINS OVER THE SOUTHERN HIGH PLAINS.
TEMPERATURES WILL HOVER AROUND 80 THROUGH THE END OF THE WEEK WITH A
WARM UP OF A FEW DEGREES EXPECTED BY SUNDAY.  ..MDB..

&&

.AVIATION.../18Z TAF ISSUANCE/
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE
AREA THIS AFTERNOON INTO THIS EVENING. COVERAGE OF THE ACTIVITY IS
EXPECTED TO BE SPOTTY...SO THE TAF MENTION HAS BEEN RELEGATED TO VICINITY
SHRA/TS. THERE IS STILL A LOW POTENTIAL FOR STRONG/SEVERE
THUNDERSTORMS...MAINLY SOUTH/WEST OF THE MN RIVER VALLEY...CLOSEST
TO KRWF. OTHERWISE...VFR CONDITIONS WITH A MIX OF CU AND MID/HIGH
CLOUDS ARE EXPECTED THROUGH THIS EVENING. FOG DEVELOPMENT LOOKS
PROBABLE AGAIN TONIGHT...ESPECIALLY AT KRNH AND KEAU...WHERE
IFR/LIFR CIGS/VSBYS APPEAR POSSIBLE BETWEEN 08Z AND 13Z.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Aug 13, 11:53 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1253 PM CDT WED AUG 13 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141300-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1253 PM CDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS
THE OUTLOOK AREA. THERE IS A SLIGHT RISK FOR STRONG TO SEVERE
THUNDERSTORMS...MAINLY ACROSS SOUTHWEST PORTIONS OF THE OUTLOOK
AREA SOUTHWEST OF THE MINNESOTA RIVER...OR FROM MONTEVIDEO TO
FAIRMONT. THE PRIMARY THREATS WOULD BE LARGE HAIL AND STRONG WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ON THURSDAY...AND AGAIN ON MONDAY AND
TUESDAY. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 13, 12:13 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
113 PM CDT WED AUG 13 2008

MNZ054-056-064-065-073-131915-
CHIPPEWA-LAC QUI PARLE-REDWOOD-RENVILLE-YELLOW MEDICINE-
113 PM CDT WED AUG 13 2008

...SIGNIFICANT WEATHER ALERT FOR CHIPPEWA...LAC QUI PARLE...
REDWOOD...RENVILLE AND YELLOW MEDICINE COUNTIES UNTIL 215 PM CDT...

AT 111 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A CLUSTER OF
STRONG THUNDERSTORMS 7 MILES WEST OF GRANITE FALLS...OR 7 MILES
NORTH OF HAZEL RUN. THESE STORMS WERE MOVING SOUTHEAST AT 21 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 40 MPH...AND TORRENTIAL
DOWNPOURS  ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAZEL RUN.
  GRANITE FALLS.
  MINNESOTA FALLS.
  SACRED HEART.
  ECHO.
  BELVIEW.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 13, 1:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
200 PM CDT WED AUG 13 2008

MNZ060-062-063-070-132000-
DAKOTA-HENNEPIN-RAMSEY-WASHINGTON-
200 PM CDT WED AUG 13 2008

...SIGNIFICANT WEATHER ALERT FOR DAKOTA...HENNEPIN...RAMSEY AND
WASHINGTON COUNTIES UNTIL 300 PM CDT...

AT 156 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR ST LOUIS PARK. THIS STORM WAS MOVING SOUTHEAST AT
26 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MINNEAPOLUS.
  EDINA.
  RICHFIELD.
  BLOOMINGTON.
  MENDOTA.
  EAGAN.
  APPLE VALLEY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 13, 1:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
200 PM CDT WED AUG 13 2008

MNZ060-062-063-070-132000-
DAKOTA-HENNEPIN-RAMSEY-WASHINGTON-
200 PM CDT WED AUG 13 2008

...SIGNIFICANT WEATHER ALERT FOR DAKOTA...HENNEPIN...RAMSEY AND
WASHINGTON COUNTIES UNTIL 300 PM CDT...

AT 156 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR ST LOUIS PARK. THIS STORM WAS MOVING SOUTHEAST AT
26 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MINNEAPOLIS.
  EDINA.
  RICHFIELD.
  BLOOMINGTON.
  MENDOTA.
  EAGAN.
  APPLE VALLEY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Minneapolis radar (KMPX), 156 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Yellow Medicine

When
August 13, 1:00 PM CST
Where
Yellow Medicine County, 0.85 mi SE of Granite Falls
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.810, -95.540

Hail also reported by the public.

Hail, Dakota

When
August 13, 1:45 PM CST to 1:55 PM CST
Where
Dakota County, New Trier
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.600, -92.930

Hail covered the ground.

Hail, Yellow Medicine

When
August 13, 1:47 PM CST
Where
Yellow Medicine County, 3.13 mi NNE of St Leo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.760, -96.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133258, 133260, 133259.